Retinol

Question

Dear Dr, I have recently started using retinol on the areas of my face where I suffer from breakouts (as suggested by my therapist). I am still young and don’t really have wrinkles, but I was told that the product will help with forming new cells and healing breakouts. I apply it on those areas once a week at night and during the rest of the week I continue with my usual routine. Is that the correct way of using it?

Also, should I be exfoliating with an enzymatic exfoliator if I am using retinol, and if so, is it safe to use a BHA one?

Submitted by Beautysouthafrica on 27 February 2014

Answer

Retinol (better know as vitamin A) is an amazing treatment for mild to moderate acne! It is still one of the first choices of medical management in these cases. Unfortunately it can also create sun sensitivity and a mild rash known as a retinoid reaction and for this reason one has to use it preferably at night and introduce it very slowly. Once your skin has acclimatized to the once a week dosage, you can increase to twice a week. Retinol increases the turnover of epidermal skin cells and a BHA(salicylic acid) peel will assist with resurfacing your skin, cleaning out the sebaceous oil glands and preventing further breakouts. An enzymatic exfoliator contains an organic enzyme such as Cathepsin D, can be used on the days that you are not using your retinol product and I would also not use it for a week after a BHA peel so as to allow your skin barrier to recover. To avoid a sensitivity reaction with your BHA, stop using your retinol 3 days prior to the peel treatment and only use again at least 3 days after your treatment. Any sensitivity reactions are easily managed by stopping active products such as retinols and exfoliant for 3 days and then gradually reintroducing them again. Use a BHA based cleanser and a non-comedogenic, oil-free organic sunscreen to maintain your skin health and avoid vitamin E in your facial products.

Want to ask a question? Sign in here sign up now

More Questions

From Galennelwe Rosebud Tsikwe-Tsoai

Question

Good day, Dr I have a problem with hyperpigmentation. Can you recommend something to use on my face? Secondly, I have burns from a fire on my hands and legs, so I would also like to ask you what can I do to remove the scars. Lastly, my hair is thinning and I am having a hairline. Please help me correct my hair too.

View the answer

| Submitted by Galennelwe Rosebud Tsikwe-tsoai on 27 March 2018

From Tamzyn Hercules

Question

Hi, I have digestive and heartburn problems any advice, please?

View the answer

| Submitted by Tamzyn Hercules on 26 March 2018

Question from Alice

Question

Since I turned 30 my nails have become a lot weaker and more keep splitting. Are there any supplements you can recommend or any other fix? I heard that using nail polish a lot can help, is this true?

View the answer

| Submitted by Alice on 7 February 2018

Question from Amy

Question

I am a vegetarian and am considering going vegan, however I am worried that I might be missing some vitamins and minerals from my new diet. Can you recommend some supplements I could take to keep my body healthy?

View the answer

| Submitted by Amy on 22 January 2018

Question from Lucille

Question

For a few weeks now I have been waking up in the middle of the night with searing pain in my ankles. It goes away as soon as I wake up, what could be causing this?

View the answer

| Submitted by on 11 December 2017

BeautySouthAfrica - your pre-shop stop for all things beauty

Beautysouthafrica.com is South Africa’s most comprehensive online beauty magazine and your pre-shop stop for product information and reviews. From the latest international make-up trends to the hottest new products on the market, we offer insights into the glamorous world of beauty. Join like-minded beauty fanatics in our loyalty program and earn points, trial beauty products and share your experiences.

Become a beauty addict!

Get great deals and climb the ladder to a Gold Star!

×

Sign In

×